Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 41, NWS El Paso, TX

August 24, 2007Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 24, 2007, 3:43 PM MDT for Otero County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2007, 3:43 PM MDT (21:43 UTC)
Expired
Aug 24, 2007, 4:45 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 242145
FFWEPZ
NMC035-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
343 PM MDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 445 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEED AND   
MAYHILL AND JUST EAST OF CLOUDCROFT.

MOTORISTS ALONG STATE ROADS 24...130 AND 521 SHOULD BE CAUTIOUS 
FOR FLOODED ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3300 10565 3287 10573 3261 10536 3293 10535

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:17 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 24, 3:17 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
317 PM MDT FRI AUG 24 2007

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BE CENTERED OVER THE
SOUTHWEST...WHICH WILL GIVE US PLENTY OF SUN AND ABOVE NORMAL
TEMPERATURES. ENOUGH MOISTURE...THOUGH...WILL REMAIN UNDER THE
RIDGE TO KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST.
BY THE MIDDLE PART OF NEXT WEEK THE RIDGE WILL WEAKEN AND WE WILL
SEE MORE SEASONAL TEMPERATURES.

&&

.DISCUSSION...
A FAIR AMOUNT OF MOISTURE HAS SLIPPED BACK INTO THE REGION AND THE
UPPER LEVEL HIGH IS TAKING A COUPLE OF DAYS BREAK SO WE HAVE
PLENTY OF CONVECTION TODAY. STORMS ARE SHOWING VERY LITTLE
MOVEMENT SO THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN INTO
THE EVENING HOURS. TOMORROW THE RIDGE WILL BEGIN TO NOSE BACK INTO
SOUTHERN NEW MEXICO SO THE EASTERN PART OF THE CWA WILL BE A
LITTLE MORE QUIET...BUT OUT WEST IT COULD STILL BE ACTIVE. BY
SUNDAY THE RIDGE WILL SIT PRETTY MUCH DIRECTLY ON TOP OF US AND
THAT WILL REALLY REDUCE OUR RAIN CHANCES THROUGH ABOUT TUESDAY. BY
THE MIDDLE PART OF THE WEEK THE RIDGE WILL WEAKEN A BIT. THAT WILL
LET OUR AFTERNOON HIGHS SLIP BACK TOWARD SEASONAL NORMALS. IN
ADDITION SOME MOISTURE MAY SLIP BACK INTO THE REGION TO HELP
INCREASE OUR RAIN CHANCES FROM WEDNESDAY INTO THE END OF THE WEEK.

&&

.AVIATION...VALID 25/00Z-26/00Z
WK PACIFIC TROUGH MOVG THRU CNTRL ROCKIES...WILL NUDGE DEEPER
MOISTURE BACK SE ACROSS FAR SOUTHERN NM AND WEST TX.  THIS WILL MEAN
ISOLD TO SCT TSRA/MVFR VSBYS IN RA AND BLDU THROUGH 05Z AND AGAIN
TMRW AFT 19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  96  73  97  71 /  20  20  20  20  20
SIERRA BLANCA TX        69  93  68  95  66 /  20  20  20  20  20
LAS CRUCES              71  96  70  97  68 /  20  20  20  20  20
ALAMOGORDO              69  95  68  97  66 /  20  20  20  20  20
CLOUDCROFT              54  73  53  75  51 /  20  20  30  20  30
TRUTH OR CONSEQUENCES   69  95  68  97  66 /  20  20  20  20  20
SILVER CITY             62  87  61  89  60 /  30  20  30  20  30
DEMING                  69  96  68  97  66 /  20  20  20  20  20
LORDSBURG               69  98  68  97  65 /  30  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 24, 11:11 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT FRI AUG 24 2007

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAINS...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL AGAIN SEE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. FOR SUNDAY THROUGH TUESDAY WE WILL BE A LITTLE
DRIER AND THEN FOR THE MIDDLE PART OF THE WEEK WE WILL AGAIN SEE
THAT SLIGHT CHANCE FOR THUNDERSTORMS RETURN TO THE FORECAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 24, 2:15 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
215 PM MDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WEED                    32.80N 105.52W
08/24/2007  E1.00 INCH       OTERO              NM   PUBLIC

            AN EMPLOYEE AT THE WEED CAFE REPORTED QUARTER SIZE HAIL.

&&

FAUSETT
Special weather statement, Aug 24, 3:23 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT FRI AUG 24 2007

NMZ032-TXZ055-242230-
SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...LAS CRUCES...EL PASO
323 PM MDT FRI AUG 24 2007

...STRONG THUNDERSTORMS OVER EL PASO AND SOUTHERN DONA ANA
   COUNTIES...

STRONG THUNDERSTORMS OVER EL PASO AND SOUTHERN DONA ANA COUNTIES
ARE DROPPING LARGE AMOUNTS OF PEA SIZED HAIL. LOCALIZED FLOODING
CAN ALSO BE EXPECTED AS HEAVY RAIN IS ALSO ASSOCIATED WITH THESE
STORMS.

ADAIR
Special weather statement, Aug 24, 3:27 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
327 PM MDT FRI AUG 24 2007

NMZ022-030-242245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-SOUTHWEST DESERT/BOOTHEEL
NM-
333 PM MDT FRI AUG 24 2007

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWESTERN NEW MEXICO...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER EAST TO NORTHEAST OF LORDSBURG.
MOVEMENT WAS TOWARD THE SOUTHWEST AT 10 MILES AN HOUR.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LORDSBURG AND
ANIMAS...THOUGH OTHER STORMS ARE FORMING RAPIDLY AND MAY AFFECT
OTHER LOCATIONS IN SOUTHERN GRANT AND HIDALGO COUNTIES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. LOCALIZED BLOWING DUST AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE LIKELY.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:50 PM MDTFlash Flood WarningEPZOtero115 min
Aug 24, 2:05 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Aug 24, 2:36 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Aug 24, 3:37 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.